EDWARDS LIFESCIENCES US S3 UR VALVE 26MM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Back to Search Results |
| Model Number |
9755RSL26A |
| Medical Device Problem Codes |
Calcified (1077); Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Dyspnea (1816); Insufficient Information (4580)
| Date of Event |
02/23/2026
Type of Reportable Event
Serious Injury
Event or Problem Description
As reported by implant patient registry, a patient underwent explant of their 26mm sapien 3 ultra resilia valve in the aortic position approximately 1 year and 5 months post transcatheter aortic valve replacement (tavr) procedure.The device was explanted for an unknown reason and replaced with an edwards surgical valve.
Additional Manufacturer Narrative
Per the instructions for use (ifu), non-emergent reoperation, emergency cardiac surgery, reoperation, device migration or malposition requiring intervention and device explant are listed as potential risks associated with the device and transcatheter valve replacement (tvr) procedure.The ifu cautions that long-term durability has not been established for the valve.Regular medical follow-up is advised to evaluate valve performance.Accelerated deterioration of the valve due to calcific degeneration may occur in children, adolescents, or young adults and in patients with an altered calcium metabolism.Valve recipients should be maintained on anticoagulant/antiplatelet therapy, except when contraindicated, as determined by their physician.This device has not been tested for use without anticoagulation.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.Valve reintervention may be due to valve dysfunction (e.G., severe, or clinically significant paravalvular leak, central leak, significant malposition, early/late endocarditis, thrombosis, structural valve deterioration or degeneration) and/or other reasons unrelated to the edwards devices (e.G., treatment of other patient comorbidities).During the manufacturing process, all sapien valves (all models) are 100% visually inspected for defects and 100% tested under physiological backpressure conditions prior to release for distribution.Therefore, it is highly unlikely that a manufacturing defect or device malfunction contributed to the event.In this case, despite multiple investigational attempts, it was not possible to obtain additional details regarding this event.Due to limited information, a definitive root cause was unable to be determined at this time.At the time of this report, the information available does not reasonably suggest there was a malfunction of the edwards device or that the use or miss-use of the device caused or contributed to the event.There is no allegation of deficiencies related to the identity, quality, durability, reliability, safety, labeling effectiveness, or performance of this edward device.Should additional information become available, the information will be reviewed, and the file updated accordingly.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.
Additional Manufacturer Narrative
A supplemental mdr report is being submitted due to receipt of additional information as well as engineering evaluation findings.Updated a4, b4, g3, g6, h2.Corrected b5, b7, h6 clinical code, device code, type of investigation, investigation conclusions, and h11.The event reported is anticipated in the risk management documentation for transcatheter heart valve procedures.A previous investigation into this type of event is captured in an edwards lifesciences technical summary and applies to this complaint.Additional assessment of the failure mode is not required at this time.The device was not returned for evaluation.Due to the unavailability of the complaint device, engineering was unable to perform any visual inspection, functional testing, or dimensional analysis.Per the technical summary, the instructions for use (ifu), training manuals and current risk mitigations have been reviewed.No inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Through extensive complaint investigations, structural valve degeneration related to calcification for the sapienxt, s3, s3u, and s3ur valves have not been associated with device malfunctions or manufacturing nonconformances.Rather, the root cause for these events have historically been due to patient factors (age, disease state, patient co-morbidities, and/or pharmacological intervention).The complaint for svd - calcification was confirmed based on medical record review.As reported, "approximately 1 year and 5 months later post tavr, the patient underwent explant of the valve and placement of an edward's surgical valve.The pathology report noted small fragments of fibrous tissue suggestive of heart valve with sclerosis and calcifications." available information suggests that patient factors (pre-existing comorbidities) likely contributed to the event as the patient had vast comorbidities (i.E.Htn, hld, cad with stents, dm ii, hypothyroidism, obesity, etc.) the process of calcification involves the reaction of calcium-containing extracellular fluid with membrane-associated phosphorus, causing calcification of the cells.Many patient-related factors can contribute to the onset and propagation of calcification, and consequently, structural degeneration of the thv.These factors include age, disease state, patient co-morbidities, and/or pharmacological intervention, such as but not limited to renal failure, hemodialysis, hypercholesterolemia, hyperlipidemia, hypothyroidism, diabetes mellitus, etc.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.Since no edwards product defects or labeling deficiencies were identified, no corrective or preventative action is required.
Event or Problem Description
As reported by implant patient registry, a patient underwent explant of their 26mm sapien 3 ultra resilia valve in the aortic position approximately 1 year and 5 months post transcatheter aortic valve replacement (tavr) procedure.The device was explanted and replaced with an edwards surgical valve.According to the medical records, this patient was seen at a cardiothoracic appointment.Per the assessment the patient was admitted to the hospital 3 months prior with hematochezia.Echocardiogram at the time showed an abnormally functioning bioprosthetic valve with severe aortic valve stenosis and mean gradient of 52mmhg.There was concern about possible mitral valve (mv) vegetation, however, subsequent tee did not show findings concerning for vegetation making endocarditis less likely.The mv shows severe mitral stenosis with mean gradient 11-14mmhg.The patient reports progressive fatigue, sob, and doe.The patient has severe and symptomatic prosthetic valve aortic stenosis and severe mitral stenosis with indications for surgical treatment.The patient agreed to surgical workup and intervention.Approximately 1 year and 5 months later post tavr, the patient underwent explant of the valve and placement of an edward-s surgical valve.The pathology report noted small fragments of fibrous tissue suggestive of heart valve with sclerosis and calcifications.